Thunderstorm Wind, Oxford
- When
- August 25, 1:30 PM EST
- Where
- Oxford County, 0.99 mi W of Norway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.220, -70.550
Trees and wires reported down in Norway and Waterford.
The region was under a broad warm sector with a moist and unstable airmass firmly entrenched. An upper level trough sharpened across the region as a strong cold front swung through the state during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
The region was under a broad warm sector with a moist and unstable airmass firmly entrenched. An upper level trough sharpened across the region as a strong cold front swung through the state during the afternoon. Numerous storms developed along the Western Mountains and continued to strengthen over the foothills were they became severe. Many storms maintained strength as the traveled eastward all the way to the coast. Numerous reports of wind damage were reported across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 25, 10:53 AM EST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
1153 AM EDT Tue Aug 25 2020
.SYNOPSIS...
Showers and thunderstorms are expected again today as a cold
front moves through the region. Behind the front, temperatures
and relative humidity levels will drop and winds will become
gusty at times. High pressure builds in for mid week before
rain chances return for the end of the work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1151 AM Update...
Continuing to monitor convection over northern NH and VT moving
southeast. There's also a line of convection approaching
Penobscot Bay. A marine weather statement has been issued for
very gusty winds over the waters.
Will be launching an additional balloon launch shortly.
920 AM Update...
A fine line of showers per latest 88D imagery will continue to
develop across northern New York and northernmost Vermont this
morning before moving southeast. Steep low level lapse rates,
plenty of moisture in the lower levels with dry air in the mid
levels will be in place as a strong cold front crosses the
region this afternoon. High precipitable water values will be in
place. As previously discussed, the greatest threat will be for
damaging winds in multicell and occasional short bowing
segments. Fast flow will push the convection off the coast by
later this afternoon.
Main modifications for the update this morning will be to add
damaging winds to the ongoing forecast. Otherwise, just minor
changes to near term temperatures, dew points and winds.
730 AM Update...
Most locations are well above a quarter mile visibility now and have
cancelled the dense fog advisory. Satellite imagery shows cooling
cloud tops making their way east with time into VT, NH, and northern
ME. Quite a bit of lightning with the complex just north of the
ME border and will keep an eye on it as it moves into northern
ME. Have made a few changes, but PoPs look adequate for the
progression of the storms.
Previous discussion...
This morning we are in a broad warm sector characterized by
saturated low levels creating fog, stratus, and drizzle in some
cases. A dense fog advisory remains in place through 8 am for much
of western ME. Onshore flow is not affecting NH like it is ME, and
so they are being spared denser fog and stratus.
A frontal boundary was laying across northern NY and east along
the NH and ME borders with Canada. Convection was ongoing across
northern sections with some embedded thunderstorms father
upstream in VT and northern NY state. An upper level trough
parked over eastern Canada will sharpen today and an inflection
point will swing through the northeast. This will drive a cold
front through the region and offshore by the afternoon.
Storms will develop as early as 10 AM ahead of and along the cold
front over northern sections. This activity will move south during
the late morning and early afternoon, and expect stronger storms to
bloom quickly around 1 pm. Storm motion will be fast, about 30-35
kts. A strong unidirectional wind field aloft, DCAPE of around 900
J/kg, and increasing low level lapse rates to about 9 C/km will
support multicell with occasional short bowing segments. Thus, the
main concern will be damaging winds in the form of wet microbursts,
similar to what we saw yesterday. With a low freezing level and high
PWATs, have included small hail and heavy rain in the forecast for
late morning/early afternoon as well. SPC has maintained a slight
risk of severe thunderstorms in the area, consistent with our
thinking. While CAMs are on board with this scenario, it is
important to mention the antecedent fog, clouds, and general
marine layer could inhibit strong storms.
Storms will continue offshore in the late afternoon and evening,
moving south along the front. Highs in the mid 70s north to upper
80s/near 90 across the south will occur before the FROPA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Stabilization occurs quickly for northern New England behind the
boundary, with gusty NW winds for the afternoon and evening. Winds
will gradually come down overnight. A well-mixed atmosphere will
keep temperatures from dropping farther than the mid 40s to mid 50s
overnight.
Wednesday will be dry with cool highs around 60 for the mountains
and in the upper 60s to lower 70s for most of central and south NH
and ME. Gusty NW winds will develop once again, with gusts in the 20-
30 mph range, and up to 35 mph at higher elevations. This
combined with RH values dropping into the 30-40% range for much
of the area will increase wildfire concerns.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
West to northwest flow aloft will round out the end of the work week
with a weak system passing near to just south of the area Thursday.
Flow aloft becomes more amplified going into the weekend as a short
wave diving southeast out of Canada carves out a trough over the
Northeast. This trough will lead to low pressure developing to our
west that will cross near the area Saturday that has potential to
bring a decent soaking rain. High pressure will build in behind the
departing low early next week for a return to dry weather.
Wednesday night will be one of the coolest nights as we enter the
final days of meteorological summer with surface ridging
crossing the area. Cloud cover from an approaching system
moving southeast from Canada may inhibit temperatures in New
Hampshire from dropping to their full potential in a dry
airmass. Expect most places to drop into the 40s with some
northern valleys seeing lows in the upper 30s.
There are some discrepancies in the 00Z model suite with a weak
area of low pressure dropping southeast out of Canada Thursday.
The ECMWF and NAM bring wetting rains to much of the area while
the CMC and GFS bring the system farther south with shower
activity restricted to southern areas and western New Hampshire.
Have gone with a multi model blend with southwestern New
Hampshire having the greatest chances of seeing rainfall
Thursday afternoon. Friday looks mostly dry as we will be in
between systems.
Global models are in good agreement that a short wave diving
southeast out of central Canada will lead to the development of low
pressure that will pass over New England Saturday. While the general
consensus that moisture from the remnants of TC Laura will pass well
to our south, global models indicate that we could still see a good
soaking rain from this area of low pressure. Model ensembles now
show probabilities around 60 percent that much of the area will see
at least a half inch of QPF in 24 hours from this system. Low
pressure will pull away from the area Sunday with lingering showers
in the mountains. High pressure will build in from Canada early
next week for a return to dry weather. &&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term...Thunderstorms will impact some of the terminals
this afternoon, with VFR prevailing around the state. Expect
dense fog to move into the midcoast overnight dropping
conditions to LIFR through morning. A cold front will cross the
region tomorrow with scattered showers at all terminals. Behind
the front westerly drying flow will move in for the middle of
the week.
Long Term...Mainly VFR through Friday with some MVFR cigs
possible in New Hampshire Thursday as a weak system crosses
southern New England. Low pressure crosses the area this
weekend bringing possible restrictions Saturday.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Short Term...Fast moving and scattered, strong to severe
convection will cross the forecast area from northwest to
southeast today. All terminals may briefly lower to LIFR in
thunderstorms with strong winds being a primary threat.
Conditions improve later this afternoon in the north and this
evening in the south to VFR. Gusty northwesterly winds expected
tonight through Wednesday.
Long Term...Mainly VFR into Friday. NW winds will gust to 25
mph at times Wednesday. Conditions may deteriorate over the
weekend as cyclogenesis may occur in the Northeast
&&
.MARINE...
Short Term...Dense fog continues over the waters through mid
morning. A cold front will cross the waters tomorrow afternoon.
Behind the front, expect west-northwest winds to increase with
gusts to 25 kts expected tonight into Wednesday. Waves may also
briefly reach 5-6 ft over the outer waters. The SCA should come
to an end Wednesday night as the pressure gradient relaxes.
Long Term...NW winds will relax Wednesday night with gusts
dropping below 25 kts by Thursday morning. Winds and seas will
remain below SCA thresholds for the end of the week before an
area of low pressure crosses the area Saturday into Sunday.
&&
.FIRE WEATHER...
WNW winds will become gusty at times behind a cold frontal
passage today, continuing into Wednesday. Gusts could reach 35
mph in the higher terrain, and around 25 mph at lower
elevations. RH values will begin to fall behind the front,
resulting in minimum RH values between 30 and 40% Wednesday
afternoon, creating elevated fire weather concerns. Temperatures
will also be on the cool side. Moisture returns Thursday with
the next chance for wetting rain.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 6 PM this evening to 1 PM EDT
Wednesday for ANZ150-152-154.
&&
JCHazardous Weather Outlook National Weather Service Gray ME 359 AM EDT Tue Aug 25 2020 MEZ007>009-NHZ001>015-260800- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 359 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. A cold front will cross the region today bringing strong to severe thunderstorms, mainly south of the mountains. Damaging winds will be the main concern, but hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds behind a cold front will gust into the 20-30 mph range, with higher gusts across the mountains. Relative humidity values will drop as low as 30 percent across portions of New Hampshire and Maine Wednesday. These factors will increase wildfire danger. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ012>014-018>028-033-260800- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands- 359 AM EDT Tue Aug 25 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine and western Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. A cold front will cross the region today bringing strong to severe thunderstorms, mainly south of the mountains. Damaging winds will be the main concern, but hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds behind a cold front will gust into the 20-30 mph range, with higher gusts across the mountains. Relative humidity values will drop as low as 30 percent across portions of New Hampshire and Maine Wednesday. These factors will increase wildfire danger. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-260800- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 359 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Dense fog will continue through mid morning. A cold front will cross the waters this afternoon, and a few strong thunderstorms with gusty winds may accompany it. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Gray ME
832 AM EDT Tue Aug 25 2020
MEZ009-251300-
Central Somerset-
832 AM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 831 AM EDT, a strong thunderstorm was located 11 miles southeast
of Jackman, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackman, Chase Stream, Misery Gore, Johnson Mountain, Sandwich
Academy Grant, West Fork Plantation, Taunton And Raynham Academy
Grant, Sapling, Indian Stream, Moxie Gore, Parlin Pond, Misery,
Squaretown, Upper Enchanted and Long Pond.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4565 6973 4565 6970 4564 6971 4562 6970
4561 6971 4558 6971 4557 6973 4555 6975
4554 6978 4538 6973 4538 7019 4560 7018
4567 6974
TIME...MOT...LOC 1231Z 261DEG 37KT 4552 7006
DDSpecial Weather Statement National Weather Service Gray ME 1147 AM EDT Tue Aug 25 2020 MEZ022-026>028-251615- Interior Waldo-Coastal Waldo-Lincoln-Knox- 1147 AM EDT Tue Aug 25 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KNOX... SOUTHERN WALDO AND NORTHEASTERN LINCOLN COUNTIES... At 1147 AM EDT, strong thunderstorms were clustered 10 miles south of Liberty, or 13 miles west of Camden, moving east at 40 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Rockland, Belfast, Camden, Lincolnville, Liberty, Rockport, Palermo, Jefferson, Hope, Appleton, Northport, Belmont, Searsmont, Washington, Union, Hibberts Gore, Somerville, Waldoboro, Montvillem and Nobleboro. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4413 6952 4440 6942 4439 6890 4413 6907 TIME...MOT...LOC 1547Z 265DEG 35KT 4423 6934 MBC
Special Weather Statement National Weather Service Gray ME 215 PM EDT Tue Aug 25 2020 MEZ012-013-020-021-251845- Southern Oxford-Androscoggin-Southern Franklin-Kennebec- 215 PM EDT Tue Aug 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...EASTERN OXFORD...NORTHEASTERN ANDROSCOGGIN AND SOUTH CENTRAL FRANKLIN COUNTIES... At 214 PM EDT, a strong thunderstorm was located over Canton, or 13 miles north of Turner, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Augusta, Oakland, Turner, Jay, Belgrade, Livermore Falls, Manchester, Dixfield, Canton, Winthrop, Leeds, Livermore, Chesterville, Hartford, Fayette, Mount Vernon, Wayne, Readfield, Vienna and Sumner. LAT...LON 4440 7043 4455 7036 4452 6975 4423 6989 TIME...MOT...LOC 1814Z 283DEG 31KT 4445 7029 Kimble
Special Weather Statement National Weather Service Gray ME 217 PM EDT Tue Aug 25 2020 MEZ014-021-022-251845- Interior Waldo-Southern Somerset-Kennebec- 217 PM EDT Tue Aug 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC... NORTHWESTERN WALDO AND SOUTHEASTERN SOMERSET COUNTIES... At 217 PM EDT, a strong thunderstorm was located near Skowhegan, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Fairfield, Skowhegan, Pittsfield, Clinton, Norridgewock, Unity, Benton, Canaan, Albion, Burnham, Detroit, Smithfield and Palmyra. This includes Interstate 95 between mile markers 133 and 154. LAT...LON 4462 6980 4478 6978 4482 6931 4455 6936 TIME...MOT...LOC 1817Z 271DEG 24KT 4470 6968 Kimble
Special Weather Statement National Weather Service Gray ME 230 PM EDT Tue Aug 25 2020 MEZ012-020-033-251900- Southern Oxford-Interior Cumberland Highlands-Androscoggin- 230 PM EDT Tue Aug 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OXFORD... SOUTHWESTERN ANDROSCOGGIN AND NORTHERN CUMBERLAND COUNTIES... At 230 PM EDT, a strong thunderstorm was located over Waterford, or 7 miles north of Bridgton, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bridgton, Mechanic Falls, Turner, Waterford, Harrison, Buckfield, Hebron, Otisfield, Norway, Poland, Oxford, Paris, Minot and Sweden. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4413 7080 4421 7080 4427 7028 4401 7037 TIME...MOT...LOC 1830Z 275DEG 35KT 4416 7069 Watson
The Portland,ME radar (KGYX), 43 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
20 thunderstorm wind. Local standard time, as filed.
Trees and wires reported down in Norway and Waterford.
Trees and wires down on Hinckley Road in Clinton.
Two downed trees just northeast of Fayette. One large pine crashed into a house cause structural damage.
Trees down on power lines on Old Kent's Hill Road and Thunder Castle Road.
Multiple trees down along Route 135 in Belgrade.
Trees and wires reported down on Prescott Road.
Trees down on Route 11 blocking one lane.
Trees reported down in Monroe.
Tree down on a vehicle on Brunswick Avenue.
Trees down on wires on West Appleton Road.
Trees down in Nobleboro blocking Center Street.
Trees down in Nobleboro blocking Center Street.
Downed trees blocking several roadways in Waterboro.
Trees down blocking Beach Hill Road in Jefferson.
Trees down on Route 32 in Bristol.
Trees down blocking Old County Road in Thomaston.
Several trees down around the town of South Thomaston.
Trees down on Dutch Elm Golf Course in Arundel.
Trees down on Dutch Elm Golf Course in Arundel.
Telephone pole snapped by severe thunderstorm winds near Old Orchard Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919119, 919120, 919122, 919123, 919125, 919126, 919127, 919128, 919129, 919130, 919131, 919132, 919134, 919136, 919137, 919139, 919140, 919141, 919142, 919143.